Alert archive / Alabama / River Flood Warnings in 2014

River Flood Warning 37, NWS Birmingham, AL

April 27, 2014Jefferson County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this river flood warning at Apr 27, 2014, 10:05 PM CDT for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Apr 30, 2014, 11:34 AM CDT. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
Apr 27, 2014, 10:05 PM CDT (03:05 UTC)
In effect from
Apr 30, 2014, 11:34 AM CDT
Expired
May 2, 2014, 5:09 AM CDT
In force
42 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Locust Fork at Sayre (SAYA1).

Action stage
25 ft
Minor stage
25 ft
Moderate stage
45 ft
Major stage
49 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WGUS44 KBMX 280305
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
1005 PM CDT SUN APR 27 2014

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  LOCUST FORK AT SAYRE AFFECTING JEFFERSON...TUSCALOOSA AND WALKER 
  COUNTIES.

.HEAVY RAINFALL OF ONE INCH HAS OCCURRED SINCE THIS MORNING WITH AN 
ADDITIONAL 2 TO 4 INCHES EXPECTED THROUGH WEDNESDAY MORNING. A 
FLOOD WARNING IS NOW IN EFFECT FOR THE LOCUST FORK AT SAYRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY MONDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC073-125-127-281505-
/O.NEW.KBMX.FL.W.0037.140430T1634Z-140502T1009Z/
/SAYA1.1.ER.140430T1634Z.140501T0600Z.140501T2209Z.NO/
1005 PM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE LOCUST FORK AT SAYRE.
* FROM WEDNESDAY MORNING TO LATE THURSDAY NIGHT...OR UNTIL THE 
  WARNING IS CANCELLED.
* AT  9:00 PM SUNDAY THE STAGE WAS 4.7 FEET. 
* FLOOD STAGE IS 25.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE WEDNESDAY MORNING AND 
  CONTINUE TO RISE TO NEAR 27.0 FEET BY EARLY THURSDAY MORNING. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY THURSDAY AFTERNOON.
* IMPACT...AT 25.0 FEET...FLOODING OF LOW LYING WOOD LANDS AND 
  AGRICULTURAL LANDS ALONG THE LOCUST FORK OCCURS.

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$
1 follow-up statement
612 
WGUS84 KBMX 281423
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
923 AM CDT MON APR 28 2014


...THE FLOOD WARNING IS CANCELLED FOR THE LOCUST FORK AT SAYRE...

.HEAVY RAINFALL DURING THE NEXT 48 HOURS WILL PRODUCE RISES ON 
THE LOCUST FORK AT SAYRE.  HOWEVER...RISES ARE NOT EXPECTED TO BE
AS GREAT AS EARLIER FORECAST AND THE FLOOD WARNING IS NO LONGER
IN EFFECT THERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

THIS WILL BE THE LAST STATEMENT ISSUED ON THIS EVENT UNLESS IT 
BECOMES NECESSARY TO REVISE THE FORECAST UPWARD.

&&

ALC073-125-127-281453-
/O.CAN.KBMX.FL.W.0037.000000T0000Z-140502T1009Z/
/SAYA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
923 AM CDT MON APR 28 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE LOCUST FORK AT SAYRE.
* AT 8 AM MONDAY THE STAGE WAS 5.0 FEET. 
* FLOOD STAGE IS 25 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 23.1 FEET 
  THURSDAY MORNING.
* IMPACT...AT 25 FEET...FLOODING OF LOW LYING WOOD LANDS AND 
  AGRICULTURAL LANDS ALONG THE LOCUST FORK OCCURS.

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 27, 10:05 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 27, 10:05 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1005 PM CDT SUN APR 27 2014

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

MAY CAN TRY TO ADD TO ALL THE DISCUSSION POINTS THAT HAVE BEEN
MADE WITH MY OWN FORECAST OPINION. WHAT HAS BEEN CALLED ROUND ONE
IS STILL EXTREMELY MARGINAL FOR THE OVERNIGHT AND EARLY MORNING
HOURS TOMORROW. MUCH OF THE AREA GOT WORKED OVER PRETTY GOOD TODAY
AND WHILE SOME INSTABILITY VALUES REMAIN HIGH...IT APPEARS THE
DECOUPLING AND LOWER TEMPERATURES AT THE SURFACE WILL CREATE A
FAIRLY SIGNIFICANT CAP THROUGH THE OVERNIGHT HOURS. STILL EXPECT
THAT SOME LEFTOVER SHOWERS FROM UPSTREAM WILL MAKE IT THROUGH THE
AREA AS THE WEAKENING COLD POOL EJECTS FURTHER EAST...BUT ANY
SUBSTANTIAL UPDRAFTS SHOULD BE SOMEWHAT LIMITED. THAT BEING
SAID...THE SURFACE WINDS ARE STILL UP...SO THERE IS ALWAYS THE
OUTSIDE CHANCE THAT SOME MIXING COULD OCCUR LATER...BUT FEEL
CONFIDENT TO GO AHEAD AND REMOVE THE WORDING FROM THE EARLIER HWO
PRODUCT. KEEP IN MIND TOO THAT THE UPPER LAPSE RATES ARE STILL
DECENT...SO ANY STORM MAKING IT TO THE LFC COULD BECOME VIGOROUS.

AT THIS POINT MY THOUGHTS ARE THAT TOMORROW LATE AFTERNOON INTO
THE EVENING AND OVERNIGHT HOURS WILL BE THE MAIN SHOW GOING
FORWARD. HAVE LOOKED CAREFULLY AT A LOT OF PARAMETERS AND AT THE
EXPENSE OF NOT OVERTHINKING THE SITUATION...PARAMETERS LOOK VERY
FAVORABLE FOR A SIGNIFICANT SEVERE WEATHER EVENT. I DON'T HAVE
A LOT OF ISSUES WITH INSTABILITY AS ONE WOULD EXPECT FOR LATE
APRIL. MOST OF THE GUIDANCE IS SHOWING ANYWHERE FROM 1500 TO 2000
JOULES...WITH SOME MEMBERS GETTING INTO THE GREATER THAN 4000
RANGE. THAT CERTAINLY DOES SEEM GROSSLY OVERDONE.
NEVERTHELESS...INSTABILITY SHOULD NOT BE AN ISSUE BY TOMORROW 21Z.
THE WIND FIELDS...HOWEVER...DO REMAIN CHALLENGING. AGAIN...WHEN WE
START TALKING MODERATE AND HIGH RISK...HATCHED OR
OTHERWISE...I WOULD LIKE TO SEE A MORE CONSISTENT WIND FIELD THAT
IS FAVORABLE. NUMERICAL GUIDANCE ALREADY STRUGGLES WITH CLOSED
UPPER LOWS AND HOW PROGRESSIVE THE EJECTING SHORTWAVES WILL
BE...BUT MAKE NO MISTAKES...WE HAVE HAD PLENTY OF OUTBREAKS WITH
CLOSED UPPER LOWS THAT ARE ROUGHLY SIMILAR. MOST RECENTLY APRIL 15 2011
COMES TO MIND. BUT AGAIN WHILE SOME GUIDANCE HAS AN EXTREMELY
FAVORABLE WIND FIELD...OTHERS DO NOT. THE LATEST NAM COMING IN
STILL SEEMS TO STRUGGLE GETTING A HANDLE ON THE THE UPPER
FLOW...NOW SHOWING A DECREASE IN THE LOW LEVEL JET IN THE 30 TO 40
KNOTS RANGE...WHEN EARLIER RUNS HAD IT IN THE 50S. IT IS ALSO
SHOWING LESS OVERALL LOW LEVEL TURNING AND SPEED SHEAR WHICH HAS
DROPPED THE 0 TO 1 KM SHEAR MAGNITUDES TO 20 TO 30 KNOTS.
AGAIN...WE ARE REALLY TALKING THE NAM HERE...WHICH TYPICALLY
STRUGGLES IN GENERAL...BUT JUST HAPPENS TO BE THE LATEST INFO. I AM
ALSO TRYING TO DISSECT THREAT LEVELS THAT ARE ALREADY CERTAINLY
MODERATE...FOR ANY AREAS THAT COULD GO MORE INTO THE EXTREME
CATEGORY. JUST KEEP IN MIND THAT WHEN ANALYZING THE WIND
FIELDS...IT WILL BE DIFFICULT THE PICK OUT MESOSCALE
DETAILS...ESPECIALLY WHEN DEALING WITH CLOSED LOWS. JUST A LOT OF
UNCERTAINTY.

REGARDLESS...WHEN INSTABILITY VALUES ARE THIS HIGH...EVEN SMALL
SHEAR NUMBERS CAN BE QUITE DANGEROUS...SO DON'T BE FOOLED AND DON'T
LET YOU GUARD DOWN. THE TIMING IS STILL ROUGHLY THE SAME AND THE
SLOW NATURE OF THE SYSTEM COULD KEEP IT AROUND FOR QUITE A WHILE
PERHAPS EVEN AS DAYBREAK COMES ON TUESDAY. IN MY OPINION...LATER TUESDAY
IS STILL WAY UP IN THE AIR...AND STILL COULD PROVE TO BE TROUBLE
BY THE LATE AFTERNOON. EXPECT THE MESOSCALE TO BE CHALLENGING FROM
HERE OUTWARD.

17/KLAWS

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL FOR THE EVENING. IN WAKE OF PRECIP AND
WITH CONTINUED SOUTHERLY ADVECTION...EXPECT DEVELOPMENT OF
MVFR/POSSIBLE IFR CIGS AFTER MIDNIGHT AND LASTING THROUGH 15 TO
18Z WITH IMPROVEMENT BY 18Z. WITH IMPROVEMENT COMES THE RISK OF
SCATTERED SHOWERS AND STORMS DEVELOPING WITH THE HEATING OF THE
DAY AND THE UNSTABLE AIRMASS IN PLACE SO INCLUDED VCTS FOR THE
NORTHERN TAF SITES AS THEY WILL BE CLOSER TO THE MOST UNSTABLE
AIRMASS.

NOTE...THE NATIONAL WEATHER SERVICE IS NOW ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED THROUGH AT LEAST
MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...
KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH WEDNESDAY
MORNING FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Apr 27, 9:33 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
933 PM CDT SUN APR 27 2014

ALZ011>015-017>050-290245-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
933 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A MUCH MORE SIGNIFICANT THREAT...INCLUDING STRONG TORNADOES...
MAY BEGIN AS EARLY AS 4 PM MONDAY EVENING THROUGH 10 AM TUESDAY
MORNING...WITH WIDESPREAD DAMAGING WINDS...LARGE HAIL AND FLASH
FLOODING ALL POSSIBLE. THE GREATEST THREAT AREA DURING THIS TIME
FRAME APPEARS TO BE GENERALLY ALONG AND NORTHWEST OF A LINE FROM
DEMOPOLIS...TO CLANTON...TO ANNISTON. HOWEVER...ALL OF CENTRAL
ALABAMA WILL HAVE A RISK FOR SEVERE WEATHER WITH THIS ROUND OF
STORMS.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE FOR ALL OF CENTRAL
ALABAMA TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING. ALL
FORMS OF SEVERE WEATHER WILL BE POSSIBLE WITH THIS THIRD ROUND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED MONDAY EVENING THROUGH AS LATE AS WEDNESDAY MORNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:28 PM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby4 days
Apr 27, 9:45 PM CDTRiver Flood WarningBMXBibb, Dallas, Perry4 days
Apr 27, 9:46 PM CDTRiver Flood WarningBMXDallas, Perry6 days
Apr 27, 9:56 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter60 hr
Apr 27, 10:01 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter3 days
Apr 27, 10:21 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter4 days
Apr 27, 10:24 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo3 days
Apr 27, 10:26 PM CDTRiver Flood WarningBMXSumter68 hr
Apr 28, 8:43 AM CDTRiver Flood WarningBMXDallas, Perry4 days
Apr 28, 8:46 AM CDTRiver Flood WarningBMXMontgomery4 days
Apr 28, 3:42 PM CDTSevere Thunderstorm WarningBMXMarion48 min
Apr 28, 4:12 PM CDTSevere Thunderstorm WarningBMXMarion48 min
Apr 28, 4:58 PM CDTTornado WarningBMXLamar, Marion32 min
Apr 28, 5:06 PM CDTSevere Thunderstorm WarningBMXMarion24 min
Apr 28, 5:15 PM CDTSpecial Weather StatementBMXChambers30 min
Apr 28, 5:27 PM CDTSpecial Weather StatementBMXRandolph18 min
Apr 28, 5:27 PM CDTTornado Warning EmergencyBMXMarion48 min
Apr 28, 6:00 PM CDTTornado WarningBMXLamar, Pickens60 min
Apr 28, 6:40 PM CDTTornado WarningBMXFayette, Lamar, Marion50 min
Apr 28, 6:51 PM CDTTornado WarningBMXFayette, Lamar, Pickens24 min

Nearby

River Flood Warnings in Alabama, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.